Alert archive / Montana / High Wind Watches in 2016

High Wind Watch 1, NWS Missoula, MT

March 28, 20169 counties in Montana

NWS Missoula, MT issued this high wind watch at Mar 28, 2016, 9:57 AM MDT for 9 counties in Montana. It took effect at Mar 29, 2016, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 28, 2016, 9:57 AM MDT (15:57 UTC)
In effect from
Mar 29, 2016, 11:00 AM MDT
Expired
Mar 28, 2016, 3:19 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 27 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WWUS75 KMSO 281557
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
957 AM MDT MON MAR 28 2016

...STRONG AND POSSIBLY DAMAGING WINDS EXPECTED ON TUESDAY FOR
PARTS OF WESTERN MONTANA...

MTZ002-003-005>007-043-300300-
/O.NEW.KMSO.HW.A.0001.160329T1700Z-160330T0300Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
957 AM MDT MON MAR 28 2016

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING. 

* IMPACTS/TIMING: EAST TO NORTHEAST WINDS WILL INCREASE LATE
  TUESDAY MORNING AND CONTINUE THROUGH THE AFTERNOON WITH GUSTS 45
  TO 60 MPH. FALLING TREES AND MINOR STRUCTURAL DAMAGE TO HOMES
  ARE POSSIBLE WITH THESE HIGH WINDS. CROSS WINDS ON AREA HIGHWAYS
  COULD MAKE DRIVING DIFFICULT AT TIMES.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...FLATHEAD 
  LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON...BITTERROOT 
  VALLEY...MISSOULA...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO 
  PASS...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO 
  ELLISTON...HOMESTAKE PASS...MACDONALD PASS...HIGHWAY 200 
  BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 
  EAST MISSOULA TO BEARMOUTH

$$
1 follow-up statement
656 
WWUS75 KMSO 282119
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
319 PM MDT MON MAR 28 2016

...STRONG AND POSSIBLY DAMAGING WINDS EXPECTED ON TUESDAY FOR
PARTS OF WESTERN MONTANA...

MTZ002-007-282230-
/O.CAN.KMSO.HW.A.0001.160329T1700Z-160330T0300Z/
WEST GLACIER REGION-BUTTE/BLACKFOOT REGION-
319 PM MDT MON MAR 28 2016

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE HIGH
WIND WATCH. HOWEVER WINDY CONDITIONS ALONG WITH FALLING SNOW WILL
CREATE IMPACTS TO TRAVEL THROUGHOUT THE AREA AND THUS ARE BEING
HIGHLIGHTED THROUGH A WINTER WEATHER ADVISORY. PLEASE VISIT OUR
WEBSITE FOR FURTHER DETAILS.

$$

MTZ003-005-006-043-292130-
/O.UPG.KMSO.HW.A.0001.160329T1700Z-160330T0300Z/
/O.NEW.KMSO.WI.Y.0005.160329T1700Z-160330T0300Z/
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
319 PM MDT MON MAR 28 2016

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 9 PM MDT TUESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* IMPACTS/TIMING: EAST TO NORTHEAST WINDS WILL STEADILY INCREASE
  LATE TUESDAY MORNING AND REMAIN GUSTY THROUGH THE AFTERNOON.
  SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
  EXPECTED WHICH MAY RESULT IN BROKEN TREE BRANCHES AND DISPLACED
  UNSECURED OBJECTS. CROSS WINDS ON AREA HIGHWAYS COULD MAKE
  DRIVING DIFFICULT AT TIMES.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
  MISSION VALLEY...POLSON...BITTERROOT VALLEY...MISSOULA...
  HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS...HIGHWAY 200
  BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90
  EAST MISSOULA TO BEARMOUTH

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Mar 28, 4:23 AM MDT, 5 hours 34 minutes earlier.

Area forecast discussion, Mar 28, 4:23 AM MDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
423 AM MDT MON MAR 28 2016

...Variable road conditions due to snow at Lookout Pass this AM...
...Snow, blowing and drifting snow to develop at Marias Pass later
today...

.DISCUSSION...Satellite imagery reveals an upper level low
circulation centered over northwest Montana with light to moderate
shower activity over eastern Washington and the Idaho panhandle.
Some of these showers have been able to drift eastwards over
Lookout Pass causing slick conditions at times this morning.
Numerous showers are expected along Interstate 90 in the vicinity
of Lookout Pass towards Haugan through this morning so we have
hoisted a winter weather advisory. This upper level feature is
expected to track slowly southwards with time.

This will equate to shower activity drifting south into north-
central Idaho including the Orofino area to the Camas Prairie
region. Snow levels will generally be around 2500 feet there
rising a little bit above 3000 feet by this afternoon. This could
mean that locations along Highway 11 including Greer Grade could
see some wet snow with possible slush on the roads for this
morning.

Another wave will bring an increased chance for showers across
northwest Montana this afternoon and evening, especially from
Eureka south towards US-2 between Troy and Marion. Snow levels
will generally be around 3000 feet, so some locations may
experience an intense snow shower bringing slush to the roads for
a period but then melt away. Watch out for variable road
conditions in these locations.

Moderate to heavy snow showers are expected for the Glacier
National Park region, developing this afternoon and continuing
through tonight. Easterly winds will likely intensify tonight causing
drifting and blowing snow. Travel will likely be affected through
the US-2 corridor.

Tuesday: Wrap-around moisture from a low pressure system located
over northern Utah is expected to affect southwest Montana and
Lemhi County. There continues to be a question in how far north
this moisture will end up, but one area that continues to get hit
with strong winds and measurable snow (by successive weather
model runs)is southeastern Lemhi County. Highway 28 may south of
Leadore may be under the gun with snow, drifting and blowing snow
starting early Tuesday morning and ending sometime by Tuesday
night. Also other areas that may see measurable snowfall include
Georgetown Lake, MacDonald Pass, Homestake Pass and the I-15
corridor north and south of Butte.

Precipitation will continue Wednesday into Thursday along the
Continental Divide as a system dives south through central
Montana. However, drying will begin for all of the northern
Rockies by late Thursday as a warm upper ridge builds over the
Western U.S. Lots of sunshine and well above normal temperatures
will be the result.

&&

.AVIATION...Numerous rain and snow showers are expected across
northcentral Idaho and northwest Montana through at least
29/0600z. KGPI and KMSO will see the greatest chances for shower
activity. Expect variable ceiling and visibility with the showers.
Snow with gusty winds are expected in the Glacier National Park
area including Marias pass especially between 28/1800z and
29/1200z. Wind gusts to 30 knots are possible at Marias Pass
causing blowing snow and reduced visibility there. Wrap-around
snow from a Utah low pressure system will move into southwest
Montana and Lemhi County by 29/1200z. Strong northeasterly winds
to 50 knots are possible at ridge-tops and to a lesser degree in
the valleys.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until noon MDT today Lower Clark Fork
     Region.

     Winter Weather Advisory from noon today to 6 PM MDT Tuesday
     ABOVE 4000 FEET for the West Glacier Region.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 6:50 PM MDTWinter Weather AdvisoryMSODeer Lodge, Granite, Powell, Silver Bow8 hr
Mar 27, 9:14 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Mineral, Missoula and 3 more41 hr
Mar 28, 3:19 PM MDTWind AdvisoryMSOFlathead, Granite, Lake, Missoula, Powell, Ravalli and 1 more29 hr

Nearby

High Wind Watches in Montana, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.